Related Experiment Video
Updated: Feb 7, 2026

A Standardized Procedure of Dressing Management for Toxic Epidermal Necrolysis
Published on: March 14, 2025
Lithium toxicity following a change from semaglutide to tirzepatide for weight loss management
Jesse R Burson1, Jonathan G Leung2
1PGY4 Psychiatry Resident, Department of Psychiatry and Psychology, Mayo Clinic, Rochester, Minnesota.
Introduction:
Glucagon-like peptide-1 receptor agonists (GLP-1 RAs) are increasingly prescribed for weight management. Although generally well-tolerated, these agents may alter the pharmacokinetics of concurrently administered medications.
Case Presentation:
A 23-year-old male with schizoaffective disorder, bipolar type, developed lithium toxicity shortly after switching from semaglutide to tirzepatide. While taking semaglutide, the patient was started on lithium and titrated to 1800 mg nightly, corresponding to a level of 0.9 mEq/L. Four days after his first dose of tirzepatide, he reported early symptoms of potential lithium toxicity, which progressed significantly after the second dose. Symptoms corresponded to a 15-hour post-dose level of 1.7 mEq/L, despite no changes in renal function, hydration status, or other concurrent medications. Management with intravenous fluids was sufficient, and lithium dose reduction prevented future toxicity.
Discussion:
Application of the Drug Interaction Probability Scale suggests a probable interaction between tirzepatide and lithium. The interaction might be mediated through delayed gastric emptying or other pharmacokinetic changes. Limited reports of GLP-1-modulating agents associated with lithium toxicity have been published and may be an underrecognized phenomenon. To date, no pharmacokinetic studies have been published evaluating this potential drug-drug interaction. Although many other medications seem to be at risk for decreased absorption, tirzepatide may enhance the absorption of lithium.
Conclusion:
Clinicians should be vigilant when initiating or switching GLP-1-modulating agents in patients receiving lithium. Pharmacokinetic studies are needed to clarify the mechanism of this interaction. Until more is known, increased monitoring of lithium levels is warranted, with initiation of a GLP-1-modulating agent, a dose change, or switching to another agent.
Related Concept Videos
Line Loss
Line loss impacts power delivery efficiency in a balanced three-phase circuit. The symmetry in such a circuit simplifies the...
Weighted Mean
For example, consider the number of goals scored in the matches of a tournament. While computing the average number of goals scored in the tournament, it may be more important to...
Reducing Line Loss
With a step-up transformer at the source, the voltage is increased, thereby reducing the current in the transmission lines since power loss in...
Atomic Weight
Mass and Weight
Apparent Weight
Consider a person standing on a bathroom scale inside an elevator. If the scale is accurate at rest, its reading equals the...

